Research suggests that a number of commonly prescribed drugs can include hair loss in the list of potential side effects.
As we know there are many drugs out there that can weird and wonderful adverse reactions. Some that make you want to sleep like a Princess for a thousand years, some that have you up at 4am whilst the devil that is insomnia has you in it’s grip.
But what about looking deeper? What about the physical side effects? The bad skin, the bloating, or dare I say it, the hair loss?
However strange it may seem, many commonly prescribed drugs are causing more and more people to worry about their physical appearances as a result of side effects. Here we uncover some of the popular drugs your GP may prescribe that may cause you to look twice in the mirror at your hair.
- Accutane, prescribed for acne, and a common is ‘roaccutane’ here in the UK
- Panwarfin (warfarin sodium) ,Sofarin (warfarin sodium) ,Coumadin (warfarin sodium) or more commonly known as just Warfarin. Sound familiar? Any problems with blood and needing an anti-coagulant (blood thinner) and you’ll be familiar with the name.
- Atronid-S (clofibrate),Lopid (gemfibrozil). Both prescribed for high cholesterol.
- Anticonvulsants, including,Tridone (trimethadione) both for use in patients with Epilepsy
- Prozac (fluoxetine hydrochloride)
- Zoloft (sertraline hydrochloride)
- Vivactil (protriptyline hydrochloride)
- Amphetamines – Diet pills
- Timoptic Eye Drops (timolol) ,Timoptic Ocudose (timolol) ,Timoptic XC (timolol) Also known as Beta blockers
- Arthritis drugs - Nonsteroidal Anti-Inflammatory Drugs including: Naprosyn (naproxen),Anaprox (naproxen) ,Anaprox DS (naproxen) ,Indocin (indomethacin) ,Indocin SR (indomethacin) ,Clinoril (sulindac)
- Tagamet (cimetidine) ,Zantac (ranitidine),Pepcid (famotidine)
Thank you to the American Hair Loss Association for the above list. Many of the above are everyday over-the-counter drugs. We don’t usually think about these as a hair loss risk, thats for sure.
Definitely makes for some interesting reading. A common misconception that the only drugs that can cause hair loss are those used in Chemotherapy for Cancer patients. Wrong. When assessing the list above as we can see, everyday drugs we can take be it for acne, indigestion, depression, heart disease and many more can contribute to the loss of hair.
In many cases once the drugs have run their course hair may grow back. However, what for people that are on these drugs for life or for the foreseeable future?
Before thinking that Mother nature has dealt a blow, ask the Doctor first!
For more information please see the following links: